Texas, 2004Flash Flooding in Texas, November 23, 2004
November 23, 2004 · NWS EWX · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 23, 3:25 AM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Nov 23, 3:25 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 AM CST TUE NOV 23 2004
.DISCUSSION...
WE ARE NOW HEADING INTO THE LAST PART OF THIS PROLONGED RAIN AND
SEVERE EL NINO EVENT WITH ACTIVITY DEVELOPING IN TWO AREAS. STORMS
OVER CENTRAL SECTIONS ARE A RESULT OF LOW LEVEL ISENTROPIC LIFT
WHILE ACTIVITY IN SW TX HAS FORMED IN ADVANCE OF AN UPPER LOW
APPROACHING FROM WRN NM. GFS WILL BE MODEL OF CHOICE TODAY...THOUGH
THE TRACK OF THE LOW IS NE AND A BIT FASTER THAN GFS.
EXPECTING STORMS IN CENTRAL SECTIONS TO CONTINUE THROUGH MORNING AS
COLD FRONT MOVES ACROSS SWRN TX. FRONT WILL ARRIVE IN SC TX BY
EARLY AFTN AND CROSS BY EARLY EVENING. HAVE EXTENDED FF WATCH FOR
ERN HALF OF AREA TO 6 PM AS THE SLIGHT TURN OF THIS UPPER LOW TO THE
NE WILL DELAY ARRIVAL OF COLD FRONT A FEW HOURS. STORMS ALONG AND IN
ADVANCE OF FRONT THIS AFTN WILL TAKE ADVANTAGE OF PWAT VALUES 1.2
WEST TO 1.6 EAST...POSITION UNDER LEFT FRONT OF STRONG H2 JET...AND
CAPES FROM 2500 TO 3000 TO PRODUCE BOTH HEAVY RAIN AND SEVERE THREAT.
FORECAST SOUNDINGS INDICATE ENOUGHG TURNING IN LOW LEVELS AND SPEED
SHEAR ALOFT TO BUILD SUPERCELLS. WILL MENTION HEAVY RAIN THROUGH THE
DAY AND SEVERE THIS AFTN. ISOLATED TORNADOES ARE POSSIBLE THIS AFTN.
STORMS SHOULD EXIT SERN COUNTIES BY EARLY EVENING AS DRIER...COOLER
AIR ENTERS FROM NW. COLDER AIR ARRIVES LATE TONITE AND TOMORROW
MORNING. THIS WILL BE A BIG CHANGE IN AIRMASS...WITH LOWS ON THU
AND FRI MORNING IN THE 30S AND 40S.
EXTENDED FORECAST INDICATES RAIN-FREE CONDITIONS THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 72 50 62 36 / 80 10 0 0
AUSTIN BERGSTROM INTL AIRPORT 72 48 62 35 / 80 10 0 0
DEL RIO INTL AIRPORT 74 48 65 37 / 50 0 0 0
SAN ANTONIO INTL AIRPORT 75 48 62 37 / 80 10 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVY ALONG/EAST OF IH35 THRU 8 AM.
FFA ERN HILL COUNTRY AND ALONG/EAST OF IH35 THRU 6 PM.
&&
09/04
Hazardous weather outlook, Nov 23, 6:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004
TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.
THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.
THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.
In the hours before
Local storm report, Nov 23, 9:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 AM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 AM HAIL AUSTIN 30.31N 97.75W
11/23/2004 0.75 INCH TRAVIS TX BROADCAST MEDIA
DIME SIZE HAIL COVERING THE GROUND IN SOUTHWEST AUSTIN.
&&
DCFlash Flood, Bexar
- When
- November 23, 9:30 AM CST to 11:30 AM CST
- Where
- Bexar County, Northeast Portion
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Showers and thunderstorms with rainfall rates of up to 3 inches per hour formed in the early morning hours along the IH35 corridor from San Antonio through New Braunfels and San Marcos into the Austin area. The storms produced a general 1 inch over the northeast portion of Bexar County, with up to 4 inches near the intersection of Loop 1604 and IH35. Widespread flash flooding was reported over the northeast part of the county, including many roads closed in and around Universal City and Converse.
Flash Flood, Comal
- When
- November 23, 9:30 AM CST to 11:00 AM CST
- Where
- Comal County, Southeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
Showers and thunderstorms with rainfall rates of up to 3 inches per hour formed in the early morning hours along the IH35 corridor from San Antonio through New Braunfels and San Marcos into the Austin area. The storms produced a general 1 inch over the southeast part of Comal County, with totals between 3 and 4 inches from New Braunfels to Selma. Flash flooding was widespread along the southeast edge of the county. Among many other roads, FM3009, and FM1863 were closed due to high water through the mid morning.
Flash Flood, Hays
- When
- November 23, 9:30 AM CST to 11:00 AM CST
- Where
- Hays County, Southeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
Showers and thunderstorms with rainfall rates of up to 3 inches per hour formed in the early morning hours along the IH35 corridor from San Antonio through New Braunfels and San Marcos into the Austin area. The storms produced a general rain of between 1 and 2 inches in the southeast half of Hays County. Highest totals were between 3 and 4 inches along the IH35 portion of the county between San Marcos and Buda. Flash flooding closed most low water crossings in southeast Hays County through the mid morning period, including SH123, FM150, and FM621.
Flash Flood, Travis
- When
- November 23, 10:00 AM CST to 12:00 PM CST
- Where
- Travis County, Southeast Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Showers and thunderstorms with rainfall rates of up to 3 inches per hour formed in the early morning hours along the IH35 corridor from San Antonio through New Braunfels and San Marcos into the Austin area. The storms produced a rainfall between 1 and 2 inches in the southeast half of Travis County, particularly along the stretch of IH35. Dozens of low water crossings were flooded, closing numerous county roads in southeast Travis County. Among many roads closed during the late morning were FM812, FM973, and FM969.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, November 23, 20041 death · 20 injured · $5.0 million · F3 · 1 event
- Tornadoes and Flash Flooding in Mississippi, November 23 to 24, 20041 death · 6 injured · $13 million · F3 · 71 events
- Tornado in Texas, November 23, 20041 death · $500,000 · F2 · 1 event
- Tornadoes and Flash Flooding in Texas, November 23, 2004$499,000 · F2 · 41 events
- Tornado in Louisiana, November 23, 20043 injured · $500,000 · F2 · 1 event
- Tornado in Louisiana, November 23, 20041 injured · $1.0 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Louisiana, November 23, 2004$800,000 · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.1 million · F1 · 1 event
- Tornadoes and Hail in Alabama, November 23, 2004$400,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428763, 5428764, 5428826, 5428827.